Oklahoma, 2021

Hail and Damaging Wind in Oklahoma, April 9, 2021

April 9, 2021 · NWS SHV · 2 events in 1 county or zone

A strong upper trough dove southeast across the Northern and Central Plains on April 9th, reinforcing a cold front southeast into the Southern Plains. The approach of this storm system enhanced a southerly low level jet, which allowed for the return of a warm front north across East Texas, North Louisiana, Southern Arkansas, and extreme Southeast Oklahoma resulting in very warm, humid, and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper trough dove southeast across the Northern and Central Plains on April 9th, reinforcing a cold front southeast into the Southern Plains. The approach of this storm system enhanced a southerly low level jet, which allowed for the return of a warm front north across East Texas, North Louisiana, Southern Arkansas, and extreme Southeast Oklahoma resulting in very warm, humid, and unstable air in advance of the front. The combination of this increasing instability, wind shear, and strong forcing ahead of the cold front and associated upper level storm system resulted in a prolonged period of severe thunderstorms across much of the region, with these storms affecting McCurtain County Oklahoma along the cold front during the late evening hours. Damaging winds were measured at 70 mph from the Idabel Mesonet station, with golfball size hail falling in the Harris community, before exiting the county to the southeast just prior to midnight with the passage of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 9, 8:12 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 9, 8:12 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
912 PM CDT Fri Apr 9 2021

.UPDATE...

Severe Thunderstorm Watch number 83 continues across portions of
deep east Texas and north Louisiana through 11 PM. Convection
continues across these areas with the severe threat slowly
migrating east. However, main cold front across Oklahoma is
quickly diving southeast, generating a renewed severe threat
upstream across northeast Texas, southeast Oklahoma and portions
of southern Arkansas. Therefore, Severe Thunderstorm Watch number
84 has been issued to account for this threat across these areas.

For messaging purposes, will hold off on removing any counties
from SVR watch 83 due to the probability that they will likely be
included in a new watch within a couple of hours. Therefore, will
leave the entire ArkLaTex in ongoing watch through 11 PM with
adjustments as needed thereafter. /05/

&&

.PREV DISCUSSION... /issued 637 PM CDT Fri Apr 9 2021/

AVIATION...
Convection to continue across area terminals through late this
evening to the early morning hours as a frontal boundary moves
across the region. MVFR ceilings possible through 10/12Z across
area terminals with conditions improving to VFR on Saturday.
Otherwise south to southwest winds up to 15 knots tonight to
become northwest at 15 knots and gusty on Saturday. Stronger winds
in and around periods of convection. /05/

PREV DISCUSSION... /issued 556 PM CDT Fri Apr 9 2021/

UPDATE...
The severe weather threat continues across portions of deep east
Texas and north Louisiana as convection is forecast to initiate
in the warm sector along and south of a frontal boundary across
these areas. Steep lapse rates aloft will contribute to a large
hail threat and damaging with threat with a lesser tornado threat
at this time. However, the tornado threat should increase later
tonight. A new severe thunderstorm watch, number 83, has just been
issued for portions of east Texas and north Louisiana, remaining
in effect through 11 PM. /05/

PREV DISCUSSION... /issued 414 PM CDT Fri Apr 9 2021/

SHORT TERM.../Tonight through Saturday Night/

Isolated strong to severe thunderstorms have developed across the
northern half of the region, generally north of Interstate 20,
this afternoon as a warm front lifts north across the region.
Steep mid level lapse rates, along with low wetbulb zero heights,
have resulted in several storms producing large hail. This
prompted the Storm Prediction Center to issue a Severe
Thunderstorm Watch until 23z this evening. There will likely be a
bit of a break during the early evening hours, but additional
severe storms will be possible late this evening and overnight as
a cold front accelerates southeast through the region.

MlCape will rise about 2000 J/kg in wake of the warm front, with
dewpoints in the 60s along with sufficient deep layer shear.
Additional convection is expected to develop as individual cells
near the front before growing into a squall line late this
evening. Damaging winds, large hail, and isolated tornadoes are
all possible late this evening and overnight as the front moves
through the region. Behind the front, northwest winds will bring
in cooler and drier air into the region. Expect mostly sunny skies
on Saturday with highs ranging from the lower to mid 70s, which
is near climatic normals. /20/

LONG TERM.../Sunday through Thursday Night/

A surface ridge will be directly overhead allowing clear skies,
lights winds, and a cool start Sunday morning. As the ridge moves
east, low-level southerly winds will return by the afternoon. Wind
speeds will generally be 10 kts or less, but the additional warm air
advection will help to enhance the warming from the abundant
sunshine. Daytime high temperatures on Sunday will likely be in the
upper 70s to mid 80s. The warming trend will continue for most areas
into Monday, and dry weather should persist until Monday afternoon.

A broad upper trough moving across the Northern Plains and Upper
Mississippi River Valley will help to slowly push a cold front
through the area during the day Monday. Scattered showers and few
thunderstorms should finally develop Monday afternoon south of
Interstate 20 as the front finally encounters better deep layer
moisture. Increasing isentropic ascent behind the surface front, but
in advance of and near a quasi-stationary 850 hPa front near
Interstate 30 will result in increase showers and thunderstorms
Monday evening and into Tuesday. A similar situation will likely
occur Tuesday evening and into Wednesday with another round of
precip as a blocking pattern aloft develops over the Northern CONUS
keeping a somewhat fast and active zonal flow over the forecast
area. Very little change in this pattern is anticipated through
Thursday until the block begins to break down into Friday.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  74  49  82 /  80   0   0   0
MLU  63  76  50  80 / 100   0   0   0
DEQ  50  70  43  80 /  90   0   0   0
TXK  55  71  48  80 /  90   0   0   0
ELD  56  73  45  80 /  90   0   0   0
TYR  53  73  49  82 /  60   0   0   0
GGG  54  72  48  81 /  70   0   0   0
LFK  58  76  50  85 /  50   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/20/09
Hazardous weather outlook, Apr 9, 7:49 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Shreveport LA
849 PM CDT Fri Apr 9 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
849 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

Scattered thunderstorms are rapidly developing across the
ArkLaTex. Some of these storms may be severe, with damaging winds,
large hail, and tornadoes possible. Additional thunderstorm
development is possible this evening over portions of East Texas
and North Louisiana, ahead of a severe squall line that will
develop over Eastern Oklahoma and quickly shift southeast across
the region from mid evening through the overnight hours. The
severe weather threat will become more pronounced with this squall
line, with damaging winds, large hail, isolated tornadoes, and
locally heavy rainfall possible. These storms will diminish from
northwest to southeast late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and isolated thunderstorms will be possible
across the region Tuesday through Thursday. However, no hazardous
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon
through tonight across the region.

09

In the hours before

Special weather statement, Apr 9, 9:13 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1013 PM CDT Fri Apr 9 2021

ARZ050-OKZ077-TXZ096-097-100400-
Sevier AR-McCurtain OK-Bowie TX-Red River TX-
1013 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER...
MCCURTAIN...NORTHWESTERN BOWIE AND NORTHERN RED RIVER COUNTIES UNTIL
1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Octavia to near Manchester.
Movement was southeast at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Idabel, Broken Bow, Gillham, Manchester, Wright City, Valliant,
Millerton, Haworth, Garvin, Eagletown, Moon, Rufe, Smithville,
Cerrogordo, Beaverdams, Hochatown, Goodlake, Watson, Goodwater and
Battiest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

LAT...LON 3451 9446 3419 9447 3419 9431 3394 9448
      3359 9469 3386 9531 3388 9531 3388 9528
      3391 9528 3389 9526 3389 9525 3393 9525
      3396 9523 3394 9516 3420 9515 3425 9512
      3425 9505 3436 9505 3451 9495
TIME...MOT...LOC 0313Z 310DEG 51KT 3451 9481 3389 9523

13
Local storm report, Apr 9, 9:18 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1018 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             8 S CUNEY               31.92N 95.40W
04/09/2021  M0.75 INCH       CHEROKEE           TX   TRAINED SPOTTER

            SPOTR 9 MILES WSW OF JACKSONVILLE, TX @
            02:59 UTC HAIL (0.75).

&&

25
Local storm report, Apr 9, 9:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1022 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             1 NW DE KALB            33.52N 94.63W
04/09/2021  E1.50 INCH       BOWIE              TX   TRAINED SPOTTER

            SPOTTER NETWORK REPORTS 1.50 HAIL 1 NW DE
            KALB.

&&

25
Local storm report, Apr 9, 9:24 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     HAIL             4 WSW LINDALE           32.48N 95.46W
04/09/2021  E0.75 INCH       SMITH              TX   TRAINED SPOTTER

            SPOTTER NETWORK REPORTS .75 HAIL IN HIDEWAY
            LAKE AREA.

&&

25
Local storm report, Apr 9, 9:25 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 SSE HENDERSON         32.13N 94.78W
04/09/2021  E3.00 INCH       RUSK               TX   TRAINED SPOTTER

            SPOTTER NETWORK REPORTS 3 HAIL 2 SSE
            HENDERSON.

&&

25
Special weather statement, Apr 9, 9:40 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1040 PM CDT Fri Apr 9 2021

LAZ013-014-019-021-100430-
Caldwell LA-Winn LA-Ouachita LA-Jackson LA-
1040 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...
SOUTHEASTERN JACKSON...SOUTHERN OUACHITA AND EASTERN WINN PARISHES
UNTIL 1130 PM CDT...

At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winnfield, moving northeast at 50 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Monroe, West Monroe, Winnfield, Brownsville-Bawcom,
Brownsville-Bawcomville, Swartz, Richwood, Dodson, Sikes, Fondale,
Vixen, Bosco, Hudson, Riverton, Millhaven, Joyce, Pine Grove, Luna
and Lapine.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Louisiana.

LAT...LON 3245 9194 3238 9200 3228 9203 3227 9199
      3226 9200 3225 9199 3223 9201 3223 9199
      3221 9199 3219 9201 3220 9197 3219 9198
      3180 9260 3200 9279 3261 9205 3248 9193
TIME...MOT...LOC 0340Z 228DEG 49KT 3197 9260

19

The radar

The Shreveport radar (KSHV), 166 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McCurtain

When
April 9, 9:50 PM CST
Where
McCurtain County, 0.15 mi E of Harris
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.750, -94.727

Golfball size hail fell in the Harris community.

Thunderstorm Wind, McCurtain

When
April 9, 9:55 PM CST
Where
McCurtain County, 0.53 mi W of Boss
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.831, -94.879

The Idabel Mesonet station measured a 70 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946629, 946628.